Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/86950
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: Shape and efficiency of wood ant foraging networks
Author: Buhl, J.
Hicks, K.
Miller, E.
Persey, S.
Alinvi, O.
Sumpter, D.
Citation: Behavioral Ecology and Sociobiology, 2009; 63(3):451-460
Publisher: Springer Verlag
Issue Date: 2009
ISSN: 0340-5443
1432-0762
Statement of
Responsibility: 
Jerome Buhl, Kerri Hicks, Esther R. Miller, Sophie Persey, Ola Alinvi, David J. T. Sumpter
Abstract: We measured the shape of the foraging trail networks of 11 colonies of the wood ant Formica aquilonia (Formica rufa group). We characterized these networks in terms of their degree of branching and the angles between branches, as well as in terms of their efficiency. The measured networks were compared with idealized model networks built to optimize one of two components of efficiency, total length (i.e., total amount of trail) and route factor (i.e., average distance between nest and foraging site). The analysis shows that the networks built by the ants obtain a compromise between the two modes of efficiency. These results are largely independent of the size of the network or colony size. The ants’ efficiency is comparable to that of networks built by humans but achieved without the benefit of centralized control.
Keywords: Networks; Trunk trails; Ants; Formica
Rights: © Springer-Verlag 2008
RMID: 0030009504
DOI: 10.1007/s00265-008-0680-7
Appears in Collections:Agriculture, Food and Wine publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.